Texas, 2021High Wind in Texas, November 16, 2021
November 16, 2021 · NWS MAF · 1 event in 1 county or zone
Westerly high winds impacted the Guadalupe and Delaware Mountains ahead of a strong cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Westerly high winds impacted the Guadalupe and Delaware Mountains ahead of a strong cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 16, 5:32 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Nov 16, 5:32 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
532 AM CST Tue Nov 16 2021
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 529 AM CST Tue Nov 16 2021
VFR with few clouds. W to SW wind today will become gusty in the
afternoon then decrease some overnight.
&&
.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 307 AM CST Tue Nov 16 2021
An upper low moving across Canada will drag a trough across the
the western states today as a flat ridge extends across the
region. This trough will reach the Rockies early Wednesday and
move across the plains during the day.
Yesterday was a very warm day for the area with widespread highs
in the 80s... MAF tied a daily record high. Today will be
another unseasonably warm day for W TX/SE NM with a surface trough
extending down across the region. Will have a W to SW wind across
the region that should become gusty in the afternoon. Overnight
lows should be warmer in the 40s and 50s. Wednesday will not be as
warm as today before a cold front blows into the area during the
afternoon. This front has a good push with it so expecting a gusty
fropa.
Inherited a High Wind Watch for the Guadalupe and Delaware
Mountains today as the upper trough approaches. The 850 and
700mb wind out west is not that strong but guidance does indicate
a low end wind event is possible in the mountains. Will upgrade to
a High Wind Warning.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 307 AM CST Tue Nov 16 2021
Wednesday night, a strong cold front will be progressing southward
through the region, progged to reach the Rio Grande just after
midnight. Breezy northeasterly winds along and behind the front
may produce strong gap winds through Guadalupe Pass Wednesday
night into Thursday morning prior to the surface pressure gradient
slackening. The main story with this front will be the much
cooler temperatures on tap for Thursday, with subfreezing
temperatures possible Thursday morning across portions of the
Permian Basin, most of Southeast New Mexico, and locations south
toward the Davis Mountains and Marfa Plateau. During the day
Thursday, continued cold advection and northeasterly to easterly
surface flow will result in highs in the lower to middle 50s for
most, with 60s confined mainly to the Rio Grande Valley, around 10
degrees below normal.
After another chilly night Thursday night, southerly flow returns
on Friday, with temperatures rebounding closer to normal in the
60s and lower 70s for most. The warmup will continue Saturday
beneath persistent quasizonal flow aloft, with highs climbing into
the middle 70s and lower 80s. The next weak front will arrive
sometime Sunday into Sunday night, resulting in a return to near
normal temperatures, with cooler conditions continuing into
Monday. Some guidance attempts to generate spotty light
precipitation early next week associated with Sunday night's front
as well as subtle disturbances thereafter, however, confidence in
this is low given disagreement among models at that range as well
as the dry antecedent conditions. Thus, unfortunately for our
worsening drought conditions, rain chances remain slim to none.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 84 51 75 36 / 0 0 0 0
Carlsbad 84 47 75 33 / 0 0 0 0
Dryden 88 52 81 45 / 0 0 0 0
Fort Stockton 88 52 81 37 / 0 0 0 0
Guadalupe Pass 76 50 70 32 / 0 0 0 0
Hobbs 83 47 72 30 / 0 0 0 0
Marfa 79 37 74 30 / 0 0 0 0
Midland Intl Airport 85 49 77 36 / 0 0 0 0
Odessa 86 50 78 36 / 0 0 0 0
Wink 87 43 79 32 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 10 AM CST /9 AM MST/ this morning to 8 PM
CST /7 PM MST/ this evening for Davis Mountains Foothills-
Eastern Culberson County-Gaines-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-Loving-Reeves
County Plains-Van Horn and Highway 54 Corridor.
High Wind Warning from 11 AM this morning to 5 PM MST this
afternoon for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
NM...Red Flag Warning from 9 AM this morning to 7 PM MST this evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
High Wind Warning from 11 AM this morning to 5 PM MST this
afternoon for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...72
LONG TERM....84
AVIATION...72Hazardous weather outlook, Nov 16, 2:58 AM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
258 AM CST Tue Nov 16 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-170900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
258 AM CST Tue Nov 16 2021 /158 AM MST Tue Nov 16 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
A Red Flag Warning is in effect from late this morning through early
this evening for Southeast New Mexico and portions of West Texas.
A High Wind Warning is in effect this afternoon for the Guadalupe
and Delaware Mountains.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong gap winds are possible through Guadalupe Pass Wednesday night
through Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- November 16, 8:07 AM CST to 12:24 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, November 16, 20211 death · 1 event
- Flooding in Washington, November 16 to 17, 2021$560,000 · 2 events
- High Wind in North Dakota, November 16 to 17, 202163 kt wind · 36 events
- High Wind in Montana, November 16 to 17, 202170 kt wind · 14 events
- High Wind in Wyoming, November 16, 202170 kt wind · 11 events
- High Wind in South Dakota, November 16 to 17, 202156 kt wind · 11 events
- Drought in Texas, November 16 to 30, 20219 events
- Heavy Snow in Alaska, November 16 to 18, 20214 events
- Winter Weather in Montana, November 16, 20212 events
- High Wind in Wyoming, November 16, 202154 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994675.